I’ve been taking phentermine and topiramate for the last few months now with some great results. I also take levothyroxine for my Hashimotos as well as Cymbalta for my anxiety/panic disorder. Lately I’ve been noticing I’m awfully forgetful. I am also concerned about serotonin syndrome. I have an appointment with my weight loss doctor in 2 days and I will bring it up with him, but I figured I’d ask someone who knows more about the actual chemical components of the pills. I guess what I want to ask is, do the medications I take put me at high risk for serotonin syndrome? I’m currently 5’4” 264 lbs, I started off 3 months ago at 284 lbs, so the results I’m seeing are extremely worth it to me because beforehand I couldn’t lose a pound if I didn’t eat for a week.
At a glance
- It is not uncommon for multiple psychiatric medications to be combined together.
- Serotonin syndrome is potentially dangerous, but uncommon with most medications. When combining multiple psychiatric medications, you can watch out for common symptoms, and seek medical treatment if they appear.
- I would probably attribute the forgetfulness to the topiramate as it’s a common side effect. If it’s tolerable and not affecting your life, it might be worth the trade off. It seems like you are making great progress with your weight loss.
Hi Nella and thank you for your great question.
Some drug interactions are rare, but potentially dangerous. Serotonin syndrome fits that description pretty well. Fortunately, I’ve only seen a handful of cases that required hospitalization in the nearly 10 years that I’ve been a pharmacist.
Serotonin syndrome is a group of symptoms that can occur when using drugs affecting the neurotransmitter serotonin, which many patients require. Symptoms usually start mildly, with a rapid heart rate and increased blood pressure. As they worsen, they may progress to:
- Increased body temperature
- Muscle spasms or rigidity
Beyond this point is dangerous. It will present with a severe fever, muscles breaking down, potential seizures, and even death.
Your combination of meds is probably safe to take together, and it's not uncommon they all utilized in a single patient... but I can’t be 100% sure since I don't know your entire medical situation. I would recommend that you watch out for the common symptoms of serotonin syndrome. If you begin to experience rapid heart rate and increased blood pressure, it might be a good idea to call your doctor. If you suddenly were to spike a fever or were having trouble controlling your muscles, then it would be a good idea to go to the nearest emergency department. Even at this point, treatment is typically the emergency department stopping both medications, making sure that you are properly hydrated, waiting patiently for the medications to clear out of your system, and making sure that you don’t see any of the severe symptoms (and using a reversal agent if they arise).
I don’t think that you are experiencing serotonin syndrome. I think your forgetfulness could be attributed to the topiramate prescription. It’s a relatively common side effect, usually seen in 10-20% of people (depending on the study) that are on the medication. If it’s tolerable and not having much of an impact on your work or home life, then I would continue the medication. If it’s causing major issues for you, then I would check with your physician about decreasing the dose or stopping the medication entirely. The forgetfulness is not a permanent side effect and you will return to your baseline after you stop the medication. It seems like you are doing a great job on your weight loss journey. 20 pounds is very impressive!
I hope this helps! Please reach out to us in the future with any additional questions!
- Serotonin Syndrome., The Ochner Journal
- Serotonin Syndrome.
- Topiramate dose effects on cognition: A randomized double-blind study, Neurology
- Topiramate and cognitive impairment: evidence and clinical implications, Therapeutic Advances in Drug Safety